Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Bismarck, ND

June 4, 2004Burke County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 4, 2004, 8:15 PM CDT for Burke County, Ward County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 8:15 PM CDT (01:15 UTC)
Expired
Jun 4, 2004, 9:00 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burke County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3031 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS53 KBIS 050115
SVRBIS
NDC013-101-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EASTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF NORTHGATE...OR ABOUT 43
  MILES EAST OF CROSBY...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAXTON AROUND 820 PM CDT
  BOWBELLS AROUND 835 PM CDT
  KENMARE AROUND 855 PM CDT

LAT...LON 4914 10227 4902 10248 4859 10252 4858 10200

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI JUN 4 2004

.SHORT TERM...
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A SURFACE TROUGH
AS IT MOVES EAST ACROSS THE REGION TONIGHT.  THE BEST CHANCE OF PRECIP
WITH SIGNIFICANT RAINFALL IS IN THE SOUTH CENTRAL WHERE THE
RESPONSIBLE SHORT WAVE IS FORECAST TO SHARPEN. MODELS THEN SHOW UPPER
RIDGING THE REMAINDER OF THE WEEKEND RESULTING IN DRYER AND WARMER
WEATHER. THE UPPER FLOW TURNS SOUTHWEST SUNDAY NIGHT IN ADVANCE OF A
LONG TROUGH. A CHANCE OF CONVECTIVE PRECIP WILL BEGIN IN THE WEST
SUNDAY NIGHT AND SPREAD OVER THE FORECAST AREA BY MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY.
SOUTHWEST FLOW CONTINUES THROUGH THE EXTENDED. THIS WILL KEEP
THE SHOWER/THUNDERSTORM THREAT UNTIL THE MID LEVEL TROF MOVES ACROSS
NORTH DAKOTA ON THURSDAY NIGHT. I ADDED A DRY FRIDAY...AS TROF IS
EAST OF THE REGION. VERY FEW CHANGES MADE TO GRIDS...EXCEPT SPREAD
POPS OUT A BIT MORE...AS ALL SURROUNDING OFFICES ARE NOW BUYING INTO
THE EXTENDED PERIOD OF MOISTURE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/SHULZ
Hazardous weather outlook, Jun 4, 5:25 AM CDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT FRI JUN 4 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051024-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
525 AM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WEST THIS AFTERNOON AND
MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.  DEWPOINTS WILL
BE IN THE 50S WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 80S.
THIS WILL CREAT UNSTABLE CONDITIONS IN THE AFTERNOON...AND WITH THE
CAPE OVER 1000 J/KG...SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT...POSSIBLY
SEVERE...DUE TO WARM TEMPERATURES AND DEWPOINTS IN THE 50S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 4, 4:12 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
412 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             12 NW HEBRON            47.03N 102.22W
06/04/2004  1.00 INCH        DUNN               ND   PUBLIC

            PENNY AND SOME QUARTER SIZE HAIL

&&

SHK
Special weather statement, Jun 4, 6:58 PM CDT, 1 hour 17 minutes before
NDZ033>036-041-042-044>047-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT FRI JUN 4 2004

...SEVERE THUNDERSTORM WATCH #397 IS NO LONGER IN EFFECT...
HETTINGER...ADAMS AND STARK...

...SEVERE THUNDERSTORM WATCH #397 REMAINS IN EFFECT FOR...GRANT...
LOGAN...EMMONS...KIDDER...BURLEIGH...MORTON AND SIOUX COUNTIES...

RSL
Local storm report, Jun 4, 7:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             BOWBELLS                48.80N 102.25W
06/04/2004  1.00 INCH        BURKE              ND   LAW ENFORCEMENT

            NO REFERENCE CITY...REPORT IS DIRECTLY IN TOWN.

&&

SHK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:31 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward44 min
Jun 5, 4:49 PM CDTTornado WarningBISRenville26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.